Alert archive / Arizona / Dust Storm Advisories in 2018

Dust Storm Advisory 21, NWS Phoenix, AZ

July 9, 2018La Paz County, Maricopa County, Yuma County, Arizona

NWS Phoenix, AZ issued this dust storm advisory at Jul 9, 2018, 6:19 PM MST for La Paz County, Maricopa County, Yuma County, Arizona. It was in force for 26 min.

The area

The outline as issued.

The facts

Issued
Jul 9, 2018, 6:19 PM MST (01:19 UTC)
Expired
Jul 9, 2018, 6:45 PM MST
In force
26 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties La Paz County, AZ, Maricopa County, AZ, Yuma County, AZ

The radar

The Yuma radar (KYUX), 125 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 1.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

710 
WWUS55 KPSR 100120
DSWPSR

Dust Advisory
National Weather Service Phoenix AZ
620 PM MST Mon Jul 9 2018

AZC012-013-027-100145-
/O.NEW.KPSR.DS.Y.0021.180710T0119Z-180710T0145Z/
La Paz AZ-Yuma AZ-Maricopa AZ-
620 PM MST Mon Jul 9 2018

The National Weather Service in Phoenix has issued a

* Dust Advisory for...
  Central La Paz County in west central Arizona...
  Northeastern Yuma County in southwestern Arizona...
  Maricopa County in south central Arizona...

* Until 645 PM MST.

* At 620 PM MST, a wall of dust was along a line extending from 14
  miles southeast of Gladden to 18 miles north of Sundad to 10 miles
  north of Ajo, moving southwest at 30 mph.

  HAZARD...Less than three miles visibility with strong wind in 
           excess of 40 mph.

  SOURCE...Doppler radar.

  IMPACT...Hazardous travel.

* This includes the following highways...
  AZ Interstate 10 between mile markers 13 and 81.
  AZ Interstate 8 between mile markers 26 and 102.
  US Highway 60 between mile markers 31 and 58.

Locations impacted include...
Quartzsite, Wellton, Salome, Brenda, Tacna, Sentinel, Paloma, Yuma
Proving Ground, Vicksburg Junction, Tyson, Kofa Wildlife Refuge,
Dateland, Vicksburg, Sundad and Mohawk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

&&

LAT...LON 3380 11428 3322 11446 3249 11416 3273 11289
      3347 11317 3380 11312
TIME...MOT...LOC 0120Z 063DEG 27KT 3371 11317 3345 11325 3253 11282 

$$

Hernandez

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm advisory went out at Jul 9, 3:05 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 9, 3:05 PM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
305 PM MST Mon Jul 9 2018

.SYNOPSIS...
Monsoon moisture levels will continue to remain high enough this
week to bring daily thunderstorm chances to most of the region.
An upper level trough moving through today and early Tuesday should
enhance monsoon activity creating better chances for more widespread
storms than a typical monsoon day. Temperatures will continue to
trend downward through the middle of the week and then level off a
few degrees below normals.

&&

.DISCUSSION...
Current radar shows showers and thunderstorms that have developed
southeast and east of the Phoenix from Pinal cty. to S. Gila county
with more extensive storm development taking place in south central
and northern Arizona. The very strong Monsoon high pressure system
remains in place over the central Rockies. It is in an excellent
position to continue to provide moist easterly flow from the Gulf of
Mexico and Mexico into the Desert Southwest via it's attendant south
stream easterly jet. A pronounced upper level low and inverted
trough seen in water vapor imagery over east AZ with a dry slot
wrapping into is progged to move over our region this afternoon and
evening  where it will expand and dramatically decelerate.

The strong easterly wave will have plenty of moisture to work with
as it moves into a well conditioned Monsoon environment. Boundary
layer dewpoint temperatures remain very high with 60s and 70s F
being reported at the surface and 12-20C being reported through 925
and 850mb. Amidst significant mid level moisture advection from the
southeast, strong sounding and model CAPE of up to 1500-2000 j/kg.,
and sfc-6km shear of 30-35kt expect a good chance of a mixed bag of
Monsoon threats from this afternoon through tonight. This includes
the threat of severe thunderstorm winds, flash flooding and dense
blowing dust. The strongest storms will be capable of producing
gusts near 60mph and peak rainfall rates over 4in./hr as well as the
potential for hail. High-res models indicate the prime threat areas
to be from Phoenix westward to the California border. Expect a
series of strong easterly outflows to span our forecast area from
north to south and sweep from Maricopa and Pinal counties all the
way to southeast CA.

Tuesday looks to be a bit drier and more of a down day, however
Tuesday night and Wednesday morning are shaping up to be another
fairly active Monsoon period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Storm activity over Pinal, Gila, and Yavapai Counties will
converge over Maricopa County - including metro Phoenix - between
22Z- 00Z. Storms then track westward. Expect large swaths of
strong surface winds from thunderstorm outflow. The winds will
also cause areas of reduced visibility in blowing dust. The
stronger storms will produce brief heavy rain and small hail.
Anticipate much quieter conditions over metro Phoenix beginning by
03Z. However, renewed shower development is anticipated overnight
but not with very strong storms.

Southeast California/Southwest Arizona including KIPL and KBLH:

Strong storms are expected to move out of Yavapai and Maricopa
Counties and into southwest Arizona beginning by about 23Z. Storms
are anticipated to track westward and weaken as they move west of
the Lower Colorado River Valley. However, large swaths of strong
winds and blowing dust are possible throughout the area.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
An active Monsoon pattern continues the rest of the week into
early next week. As usual, south-central AZ will have better
chances than areas west of there. Minimum humidities will remain
above 15% with good overnight recovery. Apart from thunderstorm
activity, winds will generally be light.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...AJ
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 9, 5:48 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
548 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND GST     16 WNW SUNFLOWER        33.99N 111.71W
07/09/2018  M63 MPH          MARICOPA           AZ   MESONET

            AUTOMATED WEATHER STATION AT HORSESHOE DAM
            MEASURED 63 MPH.

&&
Local storm report, Jul 9, 5:53 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
553 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     1 ENE ARIZONA STATE UNI 33.42N 111.91W
07/09/2018                   MARICOPA           AZ   PUBLIC

            LARGE TREE DOWN NEAR UNIVERSITY AND
            MCCLINTOCK.

&&

PI
Special weather statement, Jul 9, 5:53 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
553 PM MST MON JUL 9 2018

AZZ538>540-559-100145-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-Gila Bend AZ-
553 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...

At 553 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Palo Verde to 16 miles west of Kaka. Movement
was west at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Avondale, Goodyear, Buckeye, Gila Bend, Estrella, Palo Verde, Big
Horn, Bosque, Cotton Center, Painted Rock Dam, Freeman, Gila Bend
Auxiliary Field, Sonoran National Monument, Estrella Mountain Park,
Estrella Mountain Ranch, Hassayampa, Rainbow Valley and Arlington.

This includes the following highways...
AZ Interstate 8 between mile markers 101 and 142.
AZ Route 238 between mile markers 1 and 28.
AZ Route 85 between mile markers 1 and 31, and between mile markers
119 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3336 11301 3252 11296 3253 11227 3335 11232
TIME...MOT...LOC 0053Z 078DEG 24KT 3335 11265 3257 11259

Hernandez
Special weather statement, Jul 9, 6:00 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
600 PM MST MON JUL 9 2018

AZZ531-533-100145-
Kofa AZ-Central La Paz AZ-
600 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTH CENTRAL
YUMA COUNTIES UNTIL 645 PM MST...

At 600 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles east of Kofa Wildlife Refuge, or 50 miles west of Tonopah,
moving southwest at 5 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central La Paz and
north central Yuma Counties.

LAT...LON 3357 11386 3350 11366 3326 11373 3337 11403
TIME...MOT...LOC 0100Z 024DEG 6KT 3347 11380

Hernandez
Local storm report, Jul 9, 6:06 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
606 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     DUST STORM       7 S SACATON             32.98N 111.73W
07/09/2018                   PINAL              AZ   TRAINED SPOTTER

            100 FT VISIBILITY IN DENSE BLOWING DUST.

&&
Local storm report, Jul 9, 6:15 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
615 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     4 NE GLENDALE           33.57N 112.13W
07/09/2018                   MARICOPA           AZ   TRAINED SPOTTER

            LARGE TREE DOWN.

&&

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:06 PM MSTDust Storm AdvisoryPSRMaricopa24 min
Jul 9, 5:13 PM MSTSpecial Weather StatementPSRMaricopa47 min
Jul 9, 5:18 PM MSTSpecial Weather StatementPSR42 min
Jul 9, 5:22 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 9, 5:27 PM MSTDust Storm WarningPSRMaricopa63 min
Jul 9, 5:35 PM MSTSpecial Weather StatementPSRMaricopa40 min
Jul 9, 5:50 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma25 min
Jul 9, 5:53 PM MSTSpecial Weather StatementPSRMaricopa52 min
Jul 9, 6:00 PM MSTSpecial Weather StatementPSRLa Paz45 min
Jul 9, 6:32 PM MSTDust Storm WarningPSRMaricopa, Yuma58 min
Jul 9, 6:34 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma86 min
Jul 9, 6:35 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 9, 6:46 PM MSTSpecial Weather StatementPSR44 min
Jul 9, 6:59 PM MSTDust Storm WarningPSRYuma31 min
Jul 9, 7:22 PM MSTFlash Flood WarningPSRMaricopa, Pinal6 hr
Jul 9, 7:22 PM MSTSpecial Weather StatementPSRYuma38 min
Jul 9, 7:25 PM MSTDust Storm WarningPSRLa Paz, Yuma95 min
Jul 9, 7:59 PM MSTSpecial Weather StatementPSRYuma46 min
Jul 9, 8:08 PM MSTSevere Thunderstorm WarningPSRYuma37 min
Jul 9, 8:44 PM MSTSevere Thunderstorm WarningPSRYuma31 min
Jul 9, 9:24 PM MSTAreal Flood WarningPSRMaricopa3 hr
Jul 10, 2:11 PM MSTSpecial Weather StatementPSR34 min
Jul 10, 2:26 PM MSTSpecial Weather StatementPSRGila34 min
Jul 10, 2:47 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal43 min
Jul 10, 2:49 PM MSTSpecial Weather StatementPSRPinal41 min
Jul 10, 2:50 PM MSTSpecial Weather StatementPSRPinal40 min
Jul 10, 3:32 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal43 min
Jul 10, 3:38 PM MSTSpecial Weather StatementPSR52 min
Jul 10, 3:48 PM MSTDust Storm WarningPSRMaricopa, Pinal27 min
Jul 10, 4:04 PM MSTSpecial Weather StatementPSRMaricopa41 min
Jul 10, 4:06 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal39 min
Jul 10, 4:13 PM MSTDust Storm WarningPSRMaricopa, Pinal47 min
Jul 10, 4:16 PM MSTSpecial Weather StatementPSRPinal29 min
Jul 10, 4:23 PM MSTFlash Flood WarningPSRGila, Maricopa3 hr
Jul 10, 4:38 PM MSTSpecial Weather StatementPSR37 min
Jul 10, 4:53 PM MSTSpecial Weather StatementPSR37 min
Jul 10, 4:56 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal49 min

Nearby

Dust Storm Advisories in Arizona, 2018Every dust storm advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.